MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4004C1020
Medical Device Problem Codes Device Damaged Prior to Use (2284); Component Missing (2306); Out-Of-Box Failure (2311)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 09/13/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
While preparing a penumbra coil 400 (pc400) for a coil embolization procedure, the hospital staff opened the packaging and noticed that the pc400 embolization coil was missing.The missing embolization coil was noticed prior to use and therefore, the procedure was completed using another pc400.
 
Additional Manufacturer Narrative
Results: the embolization coil was not present, the pull wire was protruding from the distal detachment tip (ddt), and there was an unknown material on the ddt.The pusher assembly was kinked approximately 27.0 and 65.0 cm from its proximal end.The pet lock was intact on the proximal end of the pusher assembly.Two chart stickers were missing from the returned product pouch.Conclusions: evaluation of the returned penumbra coil 400 (pc400) revealed the embolization coil was missing and the pull wire was protruding distally.In addition, there was unknown material and slight deformation on the ddt.These findings suggest the embolization coil may have been detached due to forceful manipulation of the pusher.If the pusher is retracted against resistance, the polymer section of the pusher assembly may become stretched.If the pusher assembly elongates enough it may allow the pull wire to retract from the ddt, effectively detaching the embolization coil and allowing the pull wire to protrude distally.Further evaluation revealed the pusher assembly was kinked and may have been due to packaging for return to penumbra.The device history record (dhr) was reviewed.The raw material reconciliation for the pc400 revealed that the number of product boxes and instruction for use (ifus) pulled from inventory was equal to the number of device released for this lot.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6945328
Report Number3005168196-2017-01777
Device Sequence Number1111940
Product Code HCG
UDI-Device Identifier00814548010960
UDI-Public00814548010960
Combination Product (Y/N)N
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/15/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/13/2024
Device Catalogue Number4004C1020
Device Lot NumberF68459
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/08/2018
Initial Date Received by Manufacturer 09/15/2017
Supplement Date Received by Manufacturer02/13/2018
Initial Report FDA Received Date10/12/2017
Supplement Report FDA Received Date03/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1